My cosmetic doctor injected botox underneath my eye at the outer corners. As soon as I felt the botox take effect checked in a mirror I was horrified to see that I had massive bags and wrinkling under the eye. I went back to her 2 days later and she told me that it was a side effect that should get better within 7-10 days. Now I'm reading information online that it could actually take months? What has gone wrong and how long will it take to right itself?
Botox Under Eye Has Caused Huge Bags and Wrinkles
Doctor Answers (20)
Botox can work great around the eyes but can cause new "bags" to appear under the eyes as well
Botox is excellent for frown lines and crow's feet that appear around the eyes. For wrinkles of the lower eyelids, they may be from over-active muscles called the orbicularis oculi muscles. However, treating under-eye wrinkles with Botox can also make bags bigger. The lower eyelid is made up of skin, muscle, fat then a layer called the orbital septum then fat. If the septum is already weak, the only thing holding back the lower eyelid fat from bulging is the muscle; weaken that muscle and you get puffy eyes or bags.
I am careful to first dissuade then warn each patient I treat with Botox under the eyes. For those with little fat and excellent muscle tone, the results can be very rewarding, but all patients are also cautioned that bags can appear or look worse. Fortunately, Botox does wear off, but it takes a few months.
Web reference: http://www.mdface.com/proc_botox.html
Too much Botox (Dysport) at sides of eyes can cause under eye bags and new wrinkles.
I am so sorry to hear you are suffering with this unwanted Botox side effect. It is true that many doctors misunderstand the value and limitations of these treatments, and can cause unintended problems. Luckily, though it may not wear off in 7 to 10 days as you were told, at least it is not completely permanent.
The orbicularis oculi muscle (the muscle that controls eyelid closing and opening) is a circular band of muscle that goes all the way around the eye. If part of it is weakened TOO much, it can not only weaken the eye's ability to blink and close properly, it can weaken what I call the "squeegee" effect that normally works to squeeze excess fluid out from around the thin-skinned under eye area.
To improve this while you are waiting for the effect to wear off, lightly massaging the under eye skin outwards in a single direction motion several times per day may help to work excess fluid out of the area. Good luck and I hope you recover soon.
Web reference: http://www.ArtofDermatology.com
Botox under eyes made lower eyelid bags worse, now what?
Botox injected into the lower eyelid wrinkles can weaken the orbital septum resulting in a temporary (3-4 months duration of Botox effect) worsening of the appearance of the lower eyelid bags. IMHO, just wait until the effects of the Botox wears off before doing anything further including lower eyelid surgery.
Web reference: http://www.drfpalmer.com
You might also like...
Botox under eyes has caused huge bags and wrinkles
The lower lids are a very tricky area.
Botox should be injected only if the snap test is positive (by lowering the lid and releasing it: a prompt return is a positive test) otherwise, an ectropion (prolonged downward pulling of the lid) occurs.
Also, not more than 1 or 2 units per lower lid should be injected.
If you have a large amount of fat deposition in the lower lid, any relaxation of the muscle of the lower lid will allow the fat to herniate forward and downward.
Fortunately, as allready stated, this problem is temporary and it will resolve in 3 to4 months (possibly,partially, sooner).
Always make sure that you are being treated by a Board Certified Dermatologist or Plastic Surgeon.
Botox under the eyes
Botox injected too deeply around the eyes can cause swelling under the eyes since relaxing the muscle pump in this area will cause fluid to accumulate. Lymphatic drainage techniques offered by some aestheticians below the eyes may help. Sleeping on a few pillows to elevate your head and cold steeped green tea bags may also help but you will need to wait a few months until the Botox effect wears off. Next time, fewer units of Botox placed superficially should prevent this swelling. Please have treatment with a dermatologist or plastic surgeon who is an experienced injector.
Pelleve for eyelid area after botox induced temporary wrinkling
Without seeing you in person and examining you before and after the treatment it is not fair for any physician to comment on your specific situation. You did not state that the doctor injected below the eyelid, but at the corner of the eyelid. This is a common location for many physicians to inject but we don't know exactly how far from the orbital bone the insertions were.It is possible that you have unique anatomy so that the normal treatment given by many expert physicians who have commented on this panel could have seen a similar result. The photographs appear to demonstrate some protrusion of the lower eyelid fat pads and if you didn't have this before then fortuntately this is pseudoherniation of the fat pads and will resolve over time, a few months. The wrinkling might be from compensatory excessive contraction of the rest of the muscle below the eye that wasn't affected by the Botox.Although there is a possibility that Fraxel Restore or Pelleve may help reduce some of the wrinkling temporarily, there might be excessive swelling if your eyelid muscles are not working normally.
Web reference: http://www.thenyac.com/pelleve-treatment/index.html
Bags under eyes after Botox
We are curious if you returned to your physician after the suggested waiting time to determine if there was improvement or helpful feedback from her.
Without knowing the details of your treatment, it would appear that the technique/dosing used may be responsible for your negative outcome. For example, we do not inject below the lower eye muscle because of this concern.
Although it doesn't offer much comfort in the present, time will improve your condition.
Web reference: http://www.celibre.com/botoxInjections.aspx
Botox Under Eye Has Caused Huge Bags and Wrinkles
Unfortunately, some injectors who have limited knowledge and experience, seem to use botox as the answer to everything. This is a common pitfall. Remember, botox targets muscles not wrinkles, and some muscles support our anatomy, and a lack of understanding of the dynamics between muscle groups can result in sagging, when inexperienced injectors try to tackle the wrinkle without knowing the effect.
Your only option is to wait it out, and seek someone with more experience and a more conservative approach in the future.
Web reference: http://www.mytotalskincare.com
Botox may relax the lower eyelids and make them look more baggy.
Botox may relax the lower eyelids and make them look more baggy. In your photos the lighting is not the same. The light is straight on in the before photo and coming from above in the after photos. This accents the appearance of the bags. You may even benefit from a lower eyelid blepharoplasty with fat pad removal.
Web reference: http://www.gatewaylasercenter.com/EyelidBeforeAfter.html
Botox & "Puffy eyes"
Dear RaeCat in Australia, Botox relaxes the muscle that it is injected in. There is a muscle [orbicularis oculi], that surrounds the eye & causes " crow's feet", through repeated contraction over the years. This same muscle also pumps fluids away from the eyelids area. When Botox is injected into the muscle, crow's feet lessen. However, as in ur case, some people notice extra puffiness , as a result of loss of the pumping action of the muscle, leading to fluid accumulation. This happens , even without Botox , after long sleep hours [when the muscle is not contracting] . Your problem will self resolve in a few weeks. NO NEED to worry. Just be sure to use LESS Botox next time!
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.